Alert archive / North Carolina / High Surf Advisories in 2023

High Surf Advisory 3, NWS Wilmington, NC

April 7, 2023New Hanover County, North Carolina

NWS Wilmington, NC issued this high surf advisory at Apr 7, 2023, 8:09 PM EDT for New Hanover County, North Carolina. It took effect at Apr 8, 2023, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 8:09 PM EDT (00:09 UTC)
In effect from
Apr 8, 2023, 8:00 AM EDT
Expired
Apr 9, 2023, 8:08 PM EDT
In force
36 hr
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this high surf advisory went out at Apr 7, 7:38 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 7, 7:38 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
738 PM EDT Fri Apr 7 2023

.SYNOPSIS...
Colder temperatures will build in behind a cold front this evening.
Rain will develop and continue through early Sunday as low
pressure forms offshore. Rainfall totals of one to three inches
are expected. High pressure will bring dry weather in for most
of next week. Rain chances could develop again next Friday as
low pressure approaches from the south.

&&

.UPDATE...
The front has just pushed through Georgetown, SC around 7 PM and
much colder air is pushing in on gusty northeast winds. Changes
with this forecast update focused on increasing PoPs based on
radar trends and latest high-res model blends, and adjusting
hourly and forecast low temps slightly lower based on
observations and synoptic/mesoscale models. This begins an
extended period of really nasty weather by April standards with
wind chills Saturday and Saturday night dipping deep into the
40s.

&&

.NEAR TERM /THROUGH SATURDAY/...
Cold front just about halfway through the CWA as of 3pm, and
currently forecasted to reach our southern counties after sunset
based on current speed. Widespread clouds, gusty north winds, and
spotty showers behind the front, along with quick drop in temps.
Showers will remain light and spotty into early overnight hours,
increasing in coverage overnight as isentropic lift begins with
moist southerly flow riding over the surface wedge over the
Carolinas. Low temps tonight around 45-50F. Overrunning deepens with
assist from upper level support leading to widespread rain pretty
much from dawn to dusk. Rain will likely be moderate at times,
especially inland. Not expecting any flood concerns, though low
lying and poor drainage areas may see some minor flooding. Rainfall
totals through Saturday range from around 1 inch along the coast to
2-2.5" near I-95. Not going to see much of a diurnal range into
tomorrow with highs in the low 50s due to overcast skies and rain
all day. NNE winds remain breezy tomorrow, with gusts around 25 mph,
with possible higher near the coast late in the day as low pressure
begins to develop offshore along the front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
Some pretty raw conditions for most of the period as high pressure
wedges in from the NNE and low pressure moves along a frontal
boundary just offshore. The gradient between the two will bring
strong, possibly advisory-worthy winds over at least the eastern
portion of the CWA.  The rain will persist until Sunday morning but
increasing in intensity as the low level baroclinicity shifts
further offshore. Mid and upper level drying ensues around 18Z
Sunday, the breaks of sun and mixing possibly continuing the strong
winds even if the overall gradient tapers off a bit due to the
exiting low. Both nighttime lows will be just a few degrees cooler
than normal but Sunday afternoon will have trouble topping 60 in
most places.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure remains on Monday but with less wind as the offshore
low out of the equation. This high will display little to no
movement aloft in the following days as a ridge builds overhead and
a low starts to cut off over the Gulf of Mexico. As this feature
drifts eastward rain chances may creep up locally towards the end of
the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Weather conditions will have high impacts on aviation activities
over the next 24 hours. The cold front is now south of all of
our local airports and northeast surface winds near 15 knots
with gusts to 25 knots are expected to continue. Cloud ceilings
already in the MVFR to locally IFR range should settle down to
IFR and remain by 04-05z inland, and no later than 09-10z along
the coast. Visibility restrictions may develop in rain inland
this evening, but may wait until Saturday afternoon to develop
along the coast as widespread moderate to heavy rain moves
across the area.

Extended Outlook...Widespread IFR conditions in cloud ceilings
and restricted visibility in rain should continue through
Saturday night. Precipitation will taper off Sunday, but it may
take a good portion of the day to erode the low clouds. VFR
conditions are expected Sunday night through Wednesday.

&&

.MARINE...
Through Saturday...Cold front is currently moving southward across
northern coastal waters this afternoon. As it drops south, NNE winds
will quickly increase behind it, reaching SCA criteria for NC waters
before sunset and SC waters shortly after 0z. May see some gusts to
34 kt between 0z and 6z, especially across outer coastal waters,
with widespread gale-force gusts beginning Saturday morning. NNE
winds sustained 25-30 kts Saturday with gusts building to 40 kt in
the afternoon. Seas build rapidly this evening with the northerly
component, increasing to 5-7 ft by midnight tonight. Seas continue
to slowly increase tomorrow, with 6-10 ft seas forecasted by 0z
Sunday, highest across SE NC waters. Winds also begin to uptick late
tomorrow as a low pressure system begins to develop offshore.
Widespread rain expected over the waters Saturday, and will likely
see decreased visibilities for most of the day.

Saturday Night through Wednesday...Solid gales to continue as
the area remains in a strong pressure gradient betwixt high
pressure nosing in from the NNE and low pressure moving NE along
an offshore frontal boundary. Wind only gradually starts to
subside on Monday such that assuming the Gale Warning isn't
lengthened a long-fuse advisory will be needed. Heading into
Tuesday winds drop below advisory thresholds but seas will still
meet criteria for another period in all likelihood. It appears
that the area will not be free of headlines until Wednesday.

&&

.TIDES/COASTAL FLOODING...
Combination of astronomically high tides from recent new moon and
large seas will lead to minor coastal flooding at east-facing
beaches with Saturday and Sunday evening high tides, and possibly
Sunday morning. Minor coastal flooding forecasted at Downtown
Wilmington along the Lower Cape Fear River with each consecutive
high tide from Saturday evening through Sunday evening, with
widespread rainfall over land aiding in increased water levels.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for AMZ250-252.
     Gale Warning from 8 AM Saturday to 8 AM EDT Monday for AMZ250-
     252-254-256.
     Small Craft Advisory until 8 AM EDT Saturday for AMZ254-256.

&&

SYNOPSIS...TRA
UPDATE...TRA
NEAR TERM...VAO
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...DCH/21
TIDES/COASTAL FLOODING...VAO
Hazardous weather outlook, Apr 7, 3:06 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
306 PM EDT Fri Apr 7 2023

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-055-058-059-
081915-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
306 PM EDT Fri Apr 7 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-081915-
Coastal Pender-Coastal New Hanover-
306 PM EDT Fri Apr 7 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for minor coastal flooding and beach erosion may occur
during Saturday and Sunday evening high tides, with lower
probability Sunday morning. High risk of rip currents forecasted for
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-081915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
306 PM EDT Fri Apr 7 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-081915-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
306 PM EDT Fri Apr 7 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EDT
SATURDAY...
...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-081915-
Inland New Hanover-
306 PM EDT Fri Apr 7 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding along the banks of the Lower cape Fear River
from Wilmington southward is possible during three consecutive high
tides from Saturday evening through Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-081915-
Coastal Horry-Coastal Georgetown-
306 PM EDT Fri Apr 7 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for minor coastal flooding and beach erosion may occur
during Saturday and Sunday evening high tides, with lower
probability Sunday morning. High risk of rip currents forecasted for
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:09 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Apr 8, 4:26 AM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender23 hr
Apr 8, 9:06 AM EDTRiver Flood WarningILMBladen, Cumberland6 days
Apr 8, 9:06 AM EDTRiver Flood WarningILMDarlington, Florence4 days

Nearby

High Surf Advisories in North Carolina, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.